Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Grand Forks, ND

May 5, 2005Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 5, 2005, 1:32 PM CDT for Lake of the Woods County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 1:32 PM CDT (18:32 UTC)
Expired
May 5, 2005, 2:15 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 051832
SVRFGF
MNC077-051915-
/O.NEW.KFGF.SV.W.0008.050505T1832Z-050505T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
132 PM CDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EAST CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 215 PM CDT.

* AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZEHAIL.  THE
  STORM WAS LOCATED 4 MILES SOUTH OF PITT...OR 48 MILES EAST OF
  ROSEAU...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAUDETTE AT 140 PM
  CLEMENTSON AT 150 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4869 9497 4849 9478 4887 9368 4911 9387

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 051844
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
142 PM CDT THU MAY 5 2005

MNC077-051915-
/O.CON.KFGF.SV.W.0008.000000T0000Z-050505T1915Z/
LAKE OF THE WOODS MN-
142 PM CDT THU MAY 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM CDT FOR EAST
CENTRAL LAKE OF THE WOODS COUNTY...

AT 140 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM THAT 
PRODUCED NICKEL SIZE HAIL IN BAUDETTE AT 138 PM.  THE STORM WAS 
LOCATED 7 MILES NORTH OF CARP...OR 51 MILES EAST OF ROSEAU...MOVING 
TO THE EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CARP AND 8 MILES SOUTH OF PITT BY 140 PM CDT...
  BAUDETTE BY 155 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4869 9498 4844 9480 4855 9446 4871 9453
      4873 9473

$$
DK
000 
WWUS53 KFGF 051915
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
215 PM CDT THU MAY 5 2005

MNC077-051925-
/O.EXP.KFGF.SV.W.0008.000000T0000Z-050505T1915Z/
LAKE OF THE WOODS MN-
215 PM CDT THU MAY 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE OF THE WOODS
COUNTY EXPIRED AT 215 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE 
WARNING WAS ALLOWED TO EXPIRE AT 215 PM CDT. THUNDERSTORMS ARE 
POSSIBLE OVER LAKE OF THE WOODS COUNTY THROUGH 4 PM...AND SOME MAY 
PRODUCE PEA SIZE HAIL AND BRIEF HEAVY RAIN. 

LAT...LON 4869 9498 4844 9480 4855 9446 4871 9453
      4873 9473

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:40 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 5, 9:40 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
940 AM CDT THU MAY 5 2005

FORECAST CHALLENGE CONCERNS PCPN CHANCES AND TEMPERATURES.

MID LEVEL WAVE OVER INTERNATIONAL BORDER AREA TO SHIFT EAST ACROSS
FA THIS AFTERNOON. ASSOCIATED SURFACE BOUNDARY FROM NORTHERN VALLEY
WSW TO NEAR JMS TO BE ORIENTED BY RUC FROM LAKE OF THE WOODS TO KBWP
BY LATE AFTERNOON. BAND OF SHRA AHEAD OF FRONT FROM NW MN TO FAR SE
ND REACHING GROUND AND WILL ADD FOR REMAINDER OF MORNING. AIRMASS
MODESTLY UNSTABLE AND WITH ENOUGH BREAKS DIURNAL HEATING SHOULD BE
ABLE TO SUPPORT SCT T DURING AFTERNOON. BEHIND FROPA EXPECT QUITE A
BIT OF SOLAR AS COLUMN DRIES AND SUPPORTED BY CURRENT SATELLITE
TRENDS. CURRENT TEMPERATURES SEEM OK WITH ONLY MINOR ADJUSTMENTS
PLANNED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, May 5, 6:14 AM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
614 AM CDT THU MAY 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051400-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
614 AM CDT THU MAY 5 2005

...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NORTH
DAKOTA AND ADJACENT PARTS OF WEST CENTRAL MINNESOTA ON SATURDAY AND
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA. ALSO SEVERE THUNDERSTORMS
WILL BE POSSIBLE SUNDAY OVER WEST CENTRAL MINNESOTA AND ADJACENT
PARTS OF NORTHWEST MINNESOTA. THE STORMS WOULD MOST LIKELY PRODUCE
LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:59 PM CDTSevere Thunderstorm WarningFGFLake of the Woods46 min
May 5, 3:25 PM CDTTornado WarningFGFLake of the Woods46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.